Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 228, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 9, 2000, 4:04 PM CDT for Morton County, Kansas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 9, 2000, 4:04 PM CDT (21:04 UTC)
- Expired
- Aug 9, 2000, 5:00 PM CDT
- In force
- 56 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Morton County, KS
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.1 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 76 J/kg
- Mixed-layer CIN
- -471 J/kg
- Mixed-layer LCL
- 1951 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 092104 SVRDDC KSC129-092200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 404 PM CDT WED AUG 9 2000 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MORTON COUNTY IN SOUTHWEST KANSAS * UNTIL 500 PM CDT * AT 404 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 20 MILES WEST OF ROLLA...OR ABOUT 9 MILES NORTHWEST OF ELKHART...MOVING EAST AT 20 MPH. * SOME LOCATIONS AFFECTED ROLLA AT 435 PM CDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF PENNIES DAMAGING WINDS GREATER THAN 60 MILES AN HOUR VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING FOR YOUR SAFETY SEEK A STURDY SHELTER IMMEDIATELY! HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. LAT...LON 3728 10202 3703 10205 3702 10160 3728 10161 BURGERT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:16 PM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, Aug 9, 2:16 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 216 PM CDT WED AUG 9 2000 TSRA ASSOCIATED WITH TROPICAL SYSTEM STILL LINGERING OVER WESTERN KANSAS. SFC ANALYSIS HAS TROF FROM NORTHEAST NEW MEXICO THROUGH SOUTHEAST COLORADO WHERE CU WAS DEVELOPING THIS AFTERNOON. SFC FRONT FROM SOUTHEAST WYOMING INTO NORTHERN MISSOURI. TROPICAL PLUME REMAINS VISIBLE FROM SAT PIX AND 12Z ANALYSIS. THINK MAIN CHALLENGE WILL BE TSRA CHANCES TONIGHT-THURSDAY NIGHT AS FRONT COMES SOUTH AND INTERACTS WITH TROPICAL SYSTEM. MODELS IN PRETTY GOOD AGREEMENT HANDLING THE UPPER TROPICAL VORT AND MOVE IT VERY SLOWLY WEST NEXT 48 HOURS. IN THE MEAN TIME...THEY BRING FRONT INTO NORTHERN KS THURSDAY MORNING BUT NOT THROUGH CWA. AT THIS TIME...THIS SEEMS REASONABLE BASED ON 18Z SFC ANALYSIS WITH VERY MINIMAL PRESSURE RISES OVER WESTERN NEBRASKA AND WINDS NEARLY PARALLEL TO FRONT. FOR TONIGHT...GOING TO GO WITH 30 POPS FOR WEST BASED ON MODEL POSITION OF UPPER VORT. WILL LIKELY NOT SEE ANY SIGNIFICANT DEVELOPMENT TILL AFTER MIDNIGHT GIVEN THE TROPICAL NATURE OF SYSTEM. THINKING OF 20 POPS OR LESS FOR CENTRAL AND EAST AS WHATEVER DEVELOPS WILL LIKELY NOT MOVE MUCH IN THIS WEAK FLOW ENVIRONMENT. WILL PROBABLY KEEP SAME POPS GOING FOR ALL AREAS FOR THURSDAY AS THINGS SHOULD LOOK PRETTY SIMILAR TO TODAY. GOING TO CUT HIGH TEMP FORECAST FOR THURSDAY FOR CENTRAL AND WEST AS WE SHOULD HAVE MID AND HIGH CLOUDS/PRECIP THOUGH WE COULD HAVE SOME AFTERNOON BREAKS. WILL ALSO GO WITH 30 POPS THURSDAY NIGHT/FRIDAY FOR WEST WITH LOWER POPS FOR REST AS VORT SHOULD NOT MOVE MUCH AND APPEARS THAT TROPICAL CONNECTION SHOULD REMAIN. EXTENDED... MODELS REMAIN SIMILAR TO PREVIOUS RUNS WITH SFC BOUNDARY NEAR WESTERN KANSAS FRIDAY NIGHT INTO EARLY SAT AND THEN SLOWLY MOVING BACK EAST. GIVEN PROXIMITY OF BOUNDARY WILL KEEP A SLT CHC MENTIONED FOR FRIDAY NIGHT. RIDGE AXIS WILL CONTINUE TO BUILD EAST ACROSS THE NORTHERN PLAINS OVER THE WEEKEND PERIOD WITH BEST WEST/SOUTHWEST FLOW NORTH OF THE AREA. AN UPSLOPE COMPONENT OF THE WIND OVER WESTERN KANSAS PRESENT ON SAT WHICH MAY KEEP TEMPS DOWN SOME BUT TEMPS SHOULD BEGIN TO REBOUND THROUGH THE BEGINNING OF THE WEEK. STILL APPEARS NO STRONG DOWNSLOPE WARMING DEVELOPS OVER WESTERN KANSAS THROUGH TUESDAY SO AM OPTING TO HOLD OFF MENTIONING 100 DEGREE TEMPS AT THIS TIME. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 069/094 069/096 069 111 GCK 067/093 068/096 068 221 EHA 069/090 068/093 068 333 LBL 070/094 070/095 070 222 HYS 069/096 070/097 070 020 P28 070/098+ 070/099 070 -00 .DDC...NONE. REITER/BURGERT
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 2:43 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 47 min |
| Aug 9, 3:29 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 46 min |
| Aug 9, 3:38 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 52 min |
| Aug 9, 3:47 PM CDT | Flash Flood Warning | DDC | Stanton | 3 hr |
| Aug 9, 4:12 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 48 min |
| Aug 9, 4:19 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 41 min |
| Aug 9, 6:00 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.